MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER BUFFERED SODIUM CITRATE (9NC) BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER BUFFERED SODIUM CITRATE (9NC) BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE
Model Number 369714
Medical Device Problem Codes Incorrect, Inadequate or Imprecise Result or Readings (1535); Short Fill (1575); Volume Accuracy Problem (1675); Overfill (2404)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported that there were erroneous "elevated" coagulation results, some tubes are over filling and some are under filling with a bd vacutainer® buffered sodium citrate (9nc) blood collection tubes.The following information was provided by the initial reporter: (1 of 4 complaints), not sure where to start on this but we have had 2 sites this week calling and stating that they are receiving elevated coagulation results.One site went so far as to say that they are seeing that the tubes do not seem to be collecting the same amount of blood, the site has observed the tube will either allow too much blood sample or not enough and this could be affecting results.These subjects are screening subjects so do not have had any drug from the study and are not patients that would be on any kind of medication for coagulation issues.We have had these issues off an on over the past few months and did not attribute it to the tube but rather possibly a collection issues, but now 2 sites calling within the last 2 days are calling complaining about the exact same issue and they have reviewed how they are collecting it to rule that issue out.The lab has reviewed all of their processes and checked qc etc.Did the course of treatment change? no these are screen samples so not even in the study yet.Was there any medical attention or other actions taken? no.
 
Event or Problem Description
It was reported that there were erroneous "elevated" coagulation results, some tubes are over filling and some are under filling with a bd vacutainer® buffered sodium citrate (9nc) blood collection tubes.The following information was provided by the initial reporter: (1 of 4 complaints).Not sure where to start on this but we have had 2 sites this week calling and stating that they are receiving elevated coagulation results.One site went so far as to say that they are seeing that the tubes do not seem to be collecting the same amount of blood, the site has observed the tube will either allow too much blood sample or not enough and this could be affecting results.These subjects are screening subjects so do not have had any drug from the study and are not patients that would be on any kind of medication for coagulation issues.We have had these issues off an on over the past few months and did not attribute it to the tube but rather possibly a collection issues, but now 2 sites calling within the last 2 days are calling complaining about the exact same issue and they have reviewed how they are collecting it to rule that issue out.The lab has reviewed all of their processes and checked qc etc.Did the course of treatment change? no these are screen samples so not even in the study yet.Was there any medical attention or other actions taken? no.
 
Additional Manufacturer Narrative
Investigation summary: bd had not received samples for evaluation.One photo was provided.The photo does not show the customer¿s failure modes of ¿erroneous results, overfill, and underfill¿.In addition, 10 retention samples of the incident lot were selected from bd inventory for evaluation and upon completion, no issues relating to draw volume or erroneous results were observed.10 retention samples were draw tested for overfill and underfill with all weights within specification limits.There were no difficulties encountered during blood collection and all tubes appeared to exhibit proper fill.Bd was unable to duplicate or confirm the customer¿s indicated failure mode (draw volume and erroneous results) because the defect was not evident in the testing of the customer lot samples.Replicates of both retain and control samples were acceptable in terms of both precision and accuracy.Based on a review of the device history record for the incident lot, all product specifications and requirements for lot release were met.There were no related quality issues during manufacturing of the product.This complaint is not confirmed for draw volume or erroneous results.Bd was not able to identify a root cause for the indicated failure mode.A discard tube must be used when using a winged blood collection set for venipuncture in order to fill the blood collection set tubing¿s ¿dead space¿ with blood.It is not necessary to fill the discard tube completely.This step will ensure maintenance of the proper blood-additive-ratio of the specimen.The discard tube should be a non-additive or coagulation tube.As noted in our instructions for use (ifu), the overfilling or under filling of tubes will result in an incorrect blood-to-additive ratio and can lead to incorrect analytic results or poor product performance.If the specimen is drawn with a syringe, it is important not to over fill the bd vacutainer® citrate tube.Allow the tube to draw the blood from the syringe using a bd vacutainer® blood transfer device if available.Do not force blood into tube.Do not fill tubes from other tubes or combine two partially filled citrate tubes.Complete and adequate mixing is required immediately after phlebotomy to prevent clotting.Inadequate number of inversions (as stated in ifu) after phlebotomy will not allow proper mixing of blood and anticoagulant.In addition, following the proper order of draw is essential.Adherence to the recommended specimen handling and processing steps will facilitate acceptable specimen quality and overall performance for reliable analytical outcomes.

Brand Name
BD VACUTAINER BUFFERED SODIUM CITRATE (9NC) BLOOD COLLECTION TUBES
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
MDR Report Key10488183
Report Number1917413-2020-00785
Device Sequence Number11568641
Product Code JKA
UDI-Device Identifier50382903697149
UDI-Public50382903697149
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K945952
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date01/31/2021
Device Model Number369714
Device Catalogue Number369714
Device Lot Number9184008
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/14/2020
Supplement Date Received by Manufacturer12/07/2020
Initial Report FDA Received Date09/03/2020
Supplement Report FDA Received Date12/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;